Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 271, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 17, 2005, 10:50 PM CDT for Adams County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2005, 10:50 PM CDT (03:50 UTC)
- Expired
- Aug 17, 2005, 11:26 PM CDT
- In force
- 36 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Adams County, NE
The radar
The Grand Island radar (KUEX), 28 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 11:00 PM CDT | TSTM WND GST 60 | 4 N Hastings, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGID 180350 SVRGID NEC001-180445- /O.NEW.KGID.SV.W.0271.050818T0350Z-050818T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 1050 PM CDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA * UNTIL 1145 PM CDT * AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF HOLSTEIN...OR ABOUT 19 MILES WEST OF HASTINGS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KENESAW AT 1055 PM CDT... HOLSTEIN AT 1100 PM CDT... ROSELAND AT 1110 PM CDT... AYR AT 1125 PM CDT... TRUMBULL AT 1135 PM CDT... PEOPLE IN ADAMS COUNTY SHOULD SEEK SHELTER IN A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. DAMAGING THUNDERSTORM WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE SIZE OF QUARTERS ARE LIKELY. LAT...LON 4070 9872 4070 9828 4034 9828 4034 9872 $$ HEINLEIN
2 follow-up statements
000 WWUS53 KGID 180414 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1111 PM CDT WED AUG 17 2005 NEC001-180445- /O.CON.KGID.SV.W.0271.000000T0000Z-050818T0445Z/ ADAMS NE- 1111 PM CDT WED AUG 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR ADAMS COUNTY... AT 1105 PM...50 TO 60 MPH WIND GUSTS WERE ESTIMATED BY NATIONAL WEATHER SERVICE EMPLOYEES...LOCATED ABOUT 4 MILES NORTH OF HASTINGS. THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM HASTINGS TO HOLSTEIN...OR ALONG A LINE EXTENDING FROM HASTINGS TO 20 MILES SOUTHWEST OF HASTINGS...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... AYR AT 1135 PM CDT... LAT...LON 4070 9872 4070 9828 4034 9828 4034 9872 $$ HEINLEIN
000 WWUS53 KGID 180426 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1126 PM CDT WED AUG 17 2005 NEC001-180436- /O.CAN.KGID.SV.W.0271.000000T0000Z-050818T0445Z/ ADAMS NE- 1126 PM CDT WED AUG 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE AREA...AND NO LONGER POSES A THREAT. LAT...LON 4070 9872 4070 9828 4034 9828 4034 9872 $$ HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:10 PM CDT, 7 hours 40 minutes earlier.
Area forecast discussion, Aug 17, 3:10 PM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 310 PM CDT WED AUG 17 2005 .DISCUSSION...MAIN PROBLEMS SURROUND THUNDERSTORM/SEVERE WEATHER CHANCES TONIGHT. FIRST ROUND OF CONVECTION HAS ALL BUT EXITED THE FORECAST AREA. THIS AREA WAS DRIVEN BY STRONG H85 THETA-E ADVECTION WHICH CONTINUES TO PERSIST IN THE EASTERN PORTIONS OF THE FORECAST AREA. THE MAIN WEATHER MAKER FOR TONIGHT WILL BE AN UPPER LEVEL TROUGH CURRENTLY MOVING ACROSS THE DAKOTAS INTO WESTERN NEBRASKA. THE BULK OF THE UPPER LEVEL FORCING WITH THIS IS EXPECTED TO GRAZE THE NORTHERN PORTIONS OF THE FORECAST AREA. THE LEFT EXIT REGION OF THE UPPER LEVEL JET WILL ALSO BRING ENHANCED UPPER LEVEL DIVERGENCE TO NORTHERN PARTS OF NEBRASKA THIS EVENING. IN THE LOW LEVELS...A SURFACE TROUGH IS CURRENTLY LOCATED FROM CENTRAL SOUTH DAKOTA INTO THE NEBRASKA PANHANDLE. A FEW CUMULUS CLOUDS HAVE STARTED TO DEVELOP IN ADVANCE OF THE TROUGH...HOWEVER THE 18Z LBF SOUNDING SHOWS THAT THERE IS STILL A CAP IN PLACE THAT WILL HAVE TO BE OVERCOME. HAVE DECIDED TO LEAVE IN THE HIGHEST POPS ACROSS THE NORTH CLOSER TO THE UPPER LEVEL FORCING...HOWEVER FURTHER SOUTH WILL TAPER OFF TO LOWER CHANCES. THE SEVERE WEATHER POTENTIAL IS STILL THERE WITH A GOOD INSTABILITY AXIS OF SBCAPES OF 1500-3000 J/KG AND DEEP LAYER SHEAR OF 35-40 KTS...BUT RELATIVELY WEAK 0-1 KM SHEAR COULD LIMIT THE TORNADO POTENTIAL. THE ENTIRE SYSTEM MOVES ACROSS RAPIDLY TONIGHT LEAVING A MAINLY DRY DAY ON THURSDAY. IT WILL BE HOT TOMORROW WITH H85 TEMPERATURES IN THE MIDDLE 20S CELSIUS...HOWEVER WOULD LIKE TO SEE STRONGER LOW LEVEL FLOW TO AIDE IN THE MIXING POTENTIAL. WILL KEEP THE SMALL CHANCE OF THUNDERSTORMS THURSDAY NIGHT WITH ANOTHER ROUND OF H85 WAA/THETA-E ADVECTION...BUT THE LOW LEVEL JET IS LATE TO ARRIVE AND NOT VERY STRONG WHICH WILL PROBABLY LIMIT THE CHANCES OF THUNDERSTORMS. .LONG TERM...12Z FRIDAY THROUGH NEXT WEDNESDAY. PRIMARY FORECAST CONCERN IN THE EXTENDED PERIOD WILL CENTER AROUND THUNDERSTORM CHANCES ON FRIDAY AND FRIDAY NIGHT. AN AREA OF SFC LOW PRESSURE WILL DEEPEN ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS DURING THE DAY ON FRIDAY. A COLD FRONT WILL SLOWLY SLIDE SOUTHEAST THROUGH NEBRASKA AND INTO NORTHERN KANSAS BY FRIDAY NIGHT. THUNDERSTORMS SHOULD DEVELOP ALONG AND BEHIND THE COLD FRONTAL BOUNDARY WITH MORE OF A CAPPED ATMOSPHERE LIMITING CONVECTION OUT AHEAD OF THE FRONT. BEST UPPER LEVEL SUPPORT WILL AGAIN BE NORTH OF THE AREA IN ASSOCIATION WITH A 500 MB VORT MAX TRACKING ACROSS THE US/CANADIAN BOARDER. THE GFS AND NAM HAVE BEEN CONSISTENT FOR THE LAST SEVERAL DAYS INDICATING THIS OVERALL SET UP. THEREFORE BUMPED POPS UP TO AROUND 40 PERCENT ACROSS SOUTHERN AND EASTERN PORTIONS OF OUR CWA WHERE CONVECTION SEEMS MOST LIKELY. COLD FRONT SLIDES FAR ENOUGH SOUTH BY EARLY SATURDAY MORNING TO END ALL PRECIPITATION ACROSS OUR CWA. A RELATIVELY COOL AREA OF HIGH PRESSURE BUILDS INTO OUR REGION RESULTING IN COMFORTABLE WEEKEND TEMPERATURES WITH HIGHS AROUND 80 DEGREES. THE REGION SHOULD REMAIN DRY UNTIL SOMETIME LATE TUESDAY OR WEDNESDAY WHEN THE NEXT SHORT WAVE TRACKS EASTWARD ACROSS THE NORTHERN PLAINS. GFS AND ECMWF BOTH PICK UP ON THE DIGGING TROUGH BUT THERE ARE STILL THE QUESTIONS OF TIMING AND TROUGH DEPTH. FOR NOW..HAVE INTRODUCED SLIGHT POPS IN THE TUESDAY NIGHT TIME FRAME AND WILL HAVE TO MONITOR THIS SYSTEM FOR THE NEXT FEW DAYS. .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && KING/WESELY
Hazardous weather outlook, Aug 17, 11:40 AM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1140 AM CDT WED AUG 17 2005 KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085- 181200- PHILLIPS-SMITH-ROOKS-OSBORNE-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON- BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN- WEBSTER- 1140 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EVENING ACROSS THE AREA. THE MAIN THREATS ARE EXPECTED TO BE HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS IN EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE...MAINLY BEFORE 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT. IT APPEARS THAT SOME OF THE STORMS FRIDAY AFTERNOON AND EVENING MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ007-019-NEZ041-048-049-063-064-076-077-086-087-181200- JEWELL-MITCHELL-NANCE-MERRICK-POLK-HAMILTON-YORK-CLAY-FILLMORE- NUCKOLLS-THAYER- 1140 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ANY LINGERING THUNDERSTORMS WILL END EARLY THIS AFTERNOON...HOWEVER MORE THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE THUNDERSTORMS TONIGHT COULD BE SEVERE WITH LARGE HAIL UP TO THE SIZE OF QUARTERS AND WINDS GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT. IT APPEARS THAT SOME OF THE STORMS FRIDAY AFTERNOON AND EVENING MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KING
In the hours before
Local storm report, Aug 17, 9:14 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
914 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 7 S COZAD 40.76N 99.99W
08/17/2005 1.75 INCH DAWSON NE LAW ENFORCEMENT
&&
CARMELLocal storm report, Aug 17, 9:29 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
929 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST JOHNSON LAKE 40.68N 99.85W
08/17/2005 60 MPH GOSPER NE LAW ENFORCEMENT
LARGE TREE BRANCHES DOWN ON NORTH SIDE OF JOHNSON LAKE.
&&
CARMELLocal storm report, Aug 17, 10:12 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1012 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND GST KEARNEY 40.70N 99.08W
08/17/2005 59 MPH BUFFALO NE AWOS
&&
CARMELThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:23 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 45 min |
| Aug 17, 8:31 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 63 min |
| Aug 17, 8:53 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 69 min |
| Aug 17, 9:00 PM CDT | Tornado Warning | GID | Dawson | 45 min |
| Aug 17, 9:14 PM CDT | Severe Thunderstorm Warning | GID | Phelps | 55 min |
| Aug 17, 9:45 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 48 min |
| Aug 17, 11:05 PM CDT | Severe Thunderstorm Warning | GID | Clay | 32 min |
| Aug 17, 11:34 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 33 min |
| Aug 17, 11:42 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 47 min |
| Aug 18, 12:15 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Kearney | 46 min |
| Aug 18, 12:41 AM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.